Alert archive / Minnesota / Flash Flood Warnings in 2022
Flash Flood Warning 9, NWS Grand Forks, ND
NWS Grand Forks, ND issued this flash flood warning at Jun 24, 2022, 11:43 PM CDT for Otter Tail County, Minnesota. It was in force for 5 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 24, 2022, 11:43 PM CDT (04:43 UTC)
- Expired
- Jun 25, 2022, 4:51 AM CDT
- In force
- 5 hr
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
- Flood severity
- None
County Otter Tail County, MN
The radar
The Fargo/Grand Forks radar (KMVX), 181 km from the middle of the area, began a volume at 04:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 25, 1:00 AM CDT | FLASH FLOOD | Ottertail, MN | PORTIONS OF MN108 WERE FLOODED NEAR THE INTERSECTION OF MN78. MUCH OF OTTER TAIL TOWNSHIP,INCLUDING EASTERN OTTER TAIL LAKE RECEIVED FROM 5 TO 6 INCHES OF RAIN DURING THE LATE EVENING OF JUNE 24TH, AS A SERIES OF STRONG TO SEVERE THUNDERSTORMS TRACKED OVER THE |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 77 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 4.7 hours before the alert went out and 232 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2146 J/kg
- Mixed-layer CIN
- -6 J/kg
- Mixed-layer LCL
- 1373 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 36 m²/s²
- 0-3 km storm-relative helicity
- 111 m²/s²
- Significant tornado parameter
- 0.5
- Supercell composite
- 4.6
The text
As transmitted.
095
WGUS53 KFGF 250443
FFWFGF
MNC111-251045-
/O.NEW.KFGF.FF.W.0009.220625T0443Z-220625T1045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Grand Forks ND
1143 PM CDT Fri Jun 24 2022
The National Weather Service in Grand Forks has issued a
* Flash Flood Warning for...
Central Otter Tail County in west central Minnesota...
* Until 545 AM CDT Saturday.
* At 1143 PM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 1 and 2 inches of rain
have fallen over an area that has seen between 4 and 6 inches in
the last 24 hours. The expected rainfall rate is 1 to 3 inches in
2 hours. Flash flooding is ongoing or expected to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Wadena, Ottertail Lake, New York Mills, Battle Lake, Henning,
Ottertail, Star Lake, Underwood, Deer Creek, Bluffton, Clitherall,
Richville, Vining, eastern Maplewood State Park, Amor and Phelps.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Safety message - Turn around, don't drown. Don't travel through
flooded areas. Most flood deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
Flooding is occurring or is imminent. It is important to know where
you are relative to streams, rivers, or creeks which can become
killers in heavy rains. Campers and hikers should avoid streams or
creeks.
Please report observed flooding to local emergency services or law
enforcement and request they pass this information to the National
Weather Service when you can do so safely.
&&
LAT...LON 4642 9516 4632 9539 4622 9554 4619 9571
4629 9592 4638 9604 4644 9588 4652 9591
4655 9584 4653 9574 4656 9544 4659 9516
4643 9516
FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL RATE...1-3 INCHES IN 2 HOURS
$$
CJ1 follow-up statement
863
WGUS73 KFGF 250951
FFSFGF
Flash Flood Statement
National Weather Service Grand Forks ND
451 AM CDT Sat Jun 25 2022
MNC111-251001-
/O.CAN.KFGF.FF.W.0009.000000T0000Z-220625T1045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Otter Tail MN-
451 AM CDT Sat Jun 25 2022
...FLASH FLOOD WARNING IS CANCELLED FOR CENTRAL OTTER TAIL COUNTY...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed remaining road closures.
LAT...LON 4642 9516 4632 9539 4622 9554 4619 9571
4629 9592 4638 9604 4644 9588 4652 9591
4655 9584 4653 9574 4656 9544 4659 9516
4643 9516
$$
LynchWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this flash flood warning went out at Jun 24, 7:51 PM CDT, 3 hours 52 minutes earlier.
Area forecast discussion, Jun 24, 7:51 PM CDT, 3 hours 52 minutes before
Area Forecast Discussion National Weather Service Grand Forks ND 751 PM CDT Fri Jun 24 2022 .UPDATE... Issued at 734 PM CDT Fri Jun 24 2022 Well developed QLCS has finally propagated to the east from its stationary position over the Devils Lake basin earlier this afternoon. It has resulted in wind gusts measured up to 88 mph, a few brief tornadoes mainly embedded within converging boundaries, hail, and flooding. A displaced outflow boundary trackable on radar is very apparent, of which will likely hold dust which has a history of decreasing visibility under 1 mile bringing its own impacts. This QLCS is still tapping into moist, very unstable air mass to its south and east. And with sufficient available shear, organized convection is expected to last through the evening into Minnesota. With this expectation, an additional Severe Thunderstorm Watch has been issued for southern Valley into west- central and northwest MN. This QLCS still holds potential for severe weather including gusty winds over 70 mph, hail, and possibly some embedded tornadoes as propagates to the east/southeast into this evening. Flooding may also continue, however may not be as much of a concern as before with heavy rainfall rates progressing quicker than early in the afternoon. && .SHORT TERM...(This evening through Saturday night) Issued at 322 PM CDT Fri Jun 24 2022 Convection will be the main headache for the period. Southwesterly flow aloft will continue to bring some weak vorts into the region this afternoon and tonight, but the main upper low will be to our northwest until tomorrow. The warm front has lifted into northeastern ND, with rich moisture and instability across most of the CWA. Storms have been firing near the warm front across northeastern ND and northwestern MN, with the somewhat limited (25-35 kts) of deep layer shear, storms have been a bit messy and only briefly organized. However, there continues to be plenty of instability with updrafts firing, and severe threat will remain through this evening. Later on this evening, the surface low currently over central SD and cold front over northwestern ND will push eastward into our CWA. CAMs have the storms that have so far been pretty slow moving along the warm front, accelerate and push eastward by midnight. Think at this point the messy convection with sporadic hail threat will become more of an organized MCS, with damaging winds the main headache. Severe storms will push eastward out of our region by tomorrow morning. Impacts will be a lot less tomorrow as the main upper low moves across southern Manitoba. Some showers and thunderstorms will be continuing near the international border as we get some good lapse rates with warm air at the surface and colder mid levels. However, no severe storms are expected with this activity. Cold air advection will bring drier and more stable air into the region, along with temps back into the 60s and 70s along with blustery northwest surface winds. .LONG TERM...(Sunday through Friday) Issued at 322 PM CDT Fri Jun 24 2022 Sunday through Tuesday...Northwesterly flow aloft for the early part of the period, with cooler than average temperatures on Sunday warming up for the start of the work week as the upper low pulls away from the Northern Plains. Lingering showers along the northern border as cold upper temps continue for a bit longer on Sunday, then a bit of a break before the next reinforcing shortwave Monday night/Tuesday morning. Wednesday through Friday...Upper flow becomes more west to southwesterly during this period, although predictability is pretty low. There will be several weak shortwaves moving through, but not much signal in the ensembles for any large variations from climo. With low predictability and an active short term, will keep the blended solution of periodic low precip chances and near seasonal temperatures. && .AVIATION...(For the 00Z TAFS through 00Z Saturday evening) Issued at 734 PM CDT Fri Jun 24 2022 Widespread thunderstorms continue across the area through 06 UTC, including the potential for severe thunderstorms. Impacts are likely around TAF sites, mainly from erratic gusty winds over 30kt, lightning, and decreased visibility from heavy rainfall and blowing dust. After convection, there is the expectation for low level moisture to contribute to MVFR CIGs at some sites. Gusty winds are also expected tomorrow. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...None. MN...None. UPDATE...CJ SHORT TERM...JR LONG TERM...JR AVIATION...CJ
Hazardous weather outlook, Jun 24, 4:35 AM CDT, 19 hours 8 minutes before
Hazardous Weather Outlook National Weather Service Grand Forks ND 435 AM CDT Fri Jun 24 2022 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-250945- West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods- West Marshall-East Marshall-North Beltrami-Pennington-Red Lake- East Polk-North Clearwater-South Beltrami-Mahnomen- South Clearwater-Hubbard-West Becker-East Becker-Wilkin- West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier- Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-Grand Forks- Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-Richland- Western Walsh- 435 AM CDT Fri Jun 24 2022 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...Today and Tonight Numerous severe thunderstorms are expected across much of eastern North Dakota and west-central and northwest Minnesota. The main hazards will be large hail up to 2 inches and damaging wind gusts of 70 to 75 mph. Isolated tornadoes are also possible. Storms will initially be more scattered and capable of producing all hazards, but will eventually form into a line that will carry all hazards as well. Localized flash flooding will be possible. .DAYS TWO THROUGH SEVEN...Saturday through Thursday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Weather spotters may be needed.
In the hours before
Local storm report, Jun 24, 11:09 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1109 PM CDT FRI JUN 24 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1040 PM TSTM WND DMG 4 ENE EMMAVILLE 47.09N 94.90W
06/24/2022 Hubbard MN TRAINED SPOTTER
POWER OUTAGE REPORTED AT CAMP WILDERNESS ON MANTRAP LAKE.
&&
GREGORY.GUSTLocal storm report, Jun 24, 11:16 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1116 PM CDT FRI JUN 24 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0631 AM HAIL BATTLE LAKE 46.29N 95.72W
06/24/2022 E2.50 INCH OTTER TAIL MN PUBLIC
HAIL FROM QUARTER TO TENNIS BALL SIZED ACROSS THE
COMMUNITY OVER A FEW MINUTE TIMEFRAME.
0640 AM HAIL HENNING 46.32N 95.44W
06/24/2022 E2.75 INCH OTTER TAIL MN BROADCAST MEDIA
GOLF BALL TO BASEBALL SIZED HAIL AROUND THE HENNING AREA.
PHOTOS AND REPORTS POSTED VIA SOCIAL MEDIA.
0659 AM HAIL 6 S OTTERTAIL 46.34N 95.56W
06/24/2022 E2.75 INCH Otter Tail MN PUBLIC
0710 AM HAIL 6 NW WADENA 46.50N 95.22W
06/24/2022 E1.25 INCH Otter Tail MN PUBLIC
0815 AM HAIL GREENBUSH 48.70N 96.18W
06/24/2022 E1.75 INCH ROSEAU MN CO-OP OBSERVER
QUARTER TO GOLF BALL SIZED HAIL.
1010 PM TSTM WND DMG TOAD LAKE 46.86N 95.49W
06/24/2022 BECKER MN BROADCAST MEDIA
REPORT OF TRESS DOWN ON CAMPER TRAILERS. POWER LINES
DOWN. TIME ESTIMATED BASED ON RADAR AND NEARBY WIND
SENSOR REPORTS.
1020 PM TSTM WND GST OSAGE 46.92N 95.26W
06/24/2022 M67.00 MPH BECKER MN MESONET
PEAK WIND MESURED AT THE RWIS STATION IN OSAGE ON HIGHWAY
34.
1037 PM TSTM WND GST 2 SSW PARK RAPIDS 46.89N 95.08W
06/24/2022 M61.00 MPH Hubbard MN ASOS
PEAK WIND MEASURED AT THE PARK RAPIDS AIRPORT /KPKD/.
1042 PM TSTM WND GST 2 SSW PARK RAPIDS 46.89N 95.08W
06/24/2022 M59.00 MPH Hubbard MN ASOS
SECOND PEAK WIND MEASURED AT THE PARK RAPIDS AIRPORT
/KPKD/.
&&
GREGORY.GUSTLocal storm report, Jun 24, 11:26 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1126 PM CDT FRI JUN 24 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1001 PM HAIL 1 S NEW YORK MILLS 46.51N 95.37W
06/24/2022 E1.00 INCH Otter Tail MN PUBLIC
&&
GREGORY.GUSTLocal storm report, Jun 24, 11:32 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1132 PM CDT FRI JUN 24 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1010 PM TSTM WND DMG 3 WNW TOAD LAKE 46.88N 95.55W
06/24/2022 Becker MN BROADCAST MEDIA
REPORT OF TRESS DOWN ON CAMPER TRAILERS AT LITTLE TOAD
LAKE. POWER LINES DOWN. TIME ESTIMATED BASED ON RADAR AND
NEARBY WIND SENSOR REPORTS.
&&
GREGORY.GUSTLocal storm report, Jun 24, 11:40 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1140 PM CDT FRI JUN 24 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1057 PM TSTM WND GST 2 W WADENA 46.44N 95.18W
06/24/2022 M55 MPH Otter Tail MN AWOS
PEAK WIND MEASURED AT THE WADENA AIRPORT /KADC/.
&&
GREGORY.GUSTLocal storm report, Jun 24, 11:41 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1141 PM CDT FRI JUN 24 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1105 PM TSTM WND GST 2 WNW VERNDALE 46.41N 95.05W
06/24/2022 M57 MPH Wadena MN MESONET
PEAK WIND MEASURED AT THE MNDOT RWIS ON HIGHWAY 10.
&&
GREGORY.GUSTThe office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 24, 7:07 PM CDT | Severe Thunderstorm Warning | FGF | Kittson, Marshall, Pennington, Polk, Red Lake, Roseau | 53 min |
| Jun 24, 7:11 PM CDT | Severe Thunderstorm Warning | FGF | Norman, Polk | 64 min |
| Jun 24, 7:32 PM CDT | Tornado Warning | FGF | Kittson, Marshall, Roseau | 43 min |
| Jun 24, 7:53 PM CDT | Severe Thunderstorm Warning | FGF | Kittson, Marshall, Pennington, Polk, Red Lake, Roseau | 67 min |
| Jun 24, 8:09 PM CDT | Special Weather Statement | FGF | Becker, Clay, Mahnomen, Norman | 36 min |
| Jun 24, 8:10 PM CDT | Severe Thunderstorm Warning | FGF | Clearwater, Mahnomen, Norman, Polk, Red Lake | 65 min |
| Jun 24, 8:36 PM CDT | Severe Thunderstorm Warning | FGF | Becker, Clay, Mahnomen, Norman, Otter Tail, Wilkin | 54 min |
| Jun 24, 8:43 PM CDT | Severe Thunderstorm Warning | FGF | Beltrami, Clearwater, Hubbard, Mahnomen, Marshall, Pennington and 2 more | 62 min |
| Jun 24, 8:52 PM CDT | Tornado Warning | FGF | Beltrami, Clearwater, Marshall, Pennington, Polk, Red Lake | 38 min |
| Jun 24, 9:00 PM CDT | Tornado Warning | FGF | Mahnomen, Polk | 32 min |
| Jun 24, 9:24 PM CDT | Severe Thunderstorm Warning | FGF | Becker, Clay, Clearwater, Mahnomen, Otter Tail, Wilkin | 66 min |
| Jun 24, 9:25 PM CDT | Tornado Warning | FGF | Beltrami, Clearwater, Lake of the Woods, Marshall, Pennington | 50 min |
| Jun 24, 9:34 PM CDT | Severe Thunderstorm Warning | FGF | Beltrami, Clearwater, Lake of the Woods, Marshall, Roseau | 56 min |
| Jun 24, 9:38 PM CDT | Severe Thunderstorm Warning | FGF | Beltrami, Clearwater, Hubbard, Mahnomen | 67 min |
| Jun 24, 9:54 PM CDT | Areal Flood Advisory | FGF | Clay | 6 hr |
| Jun 24, 9:55 PM CDT | Tornado Warning | FGF | Becker, Hubbard, Otter Tail, Wadena | 50 min |
| Jun 24, 10:03 PM CDT | Severe Thunderstorm Warning | FGF | Becker, Hubbard, Otter Tail, Wadena | 57 min |
| Jun 24, 10:28 PM CDT | Severe Thunderstorm Warning | FGF | Beltrami, Lake of the Woods, Roseau | 34 min |
| Jun 24, 10:29 PM CDT | Tornado Warning | FGF | Becker, Hubbard, Otter Tail, Wadena | 46 min |
| Jun 24, 10:39 PM CDT | Severe Thunderstorm Warning | FGF | Beltrami, Hubbard | 36 min |
| Jun 24, 10:59 PM CDT | Severe Thunderstorm Warning | FGF | Otter Tail, Wadena | 46 min |
| Jun 24, 11:02 PM CDT | Severe Thunderstorm Warning | FGF | Grant, Otter Tail, Wilkin | 58 min |
| Jun 24, 11:30 PM CDT | Severe Thunderstorm Warning | FGF | Becker, Grant, Otter Tail, Wadena | 60 min |
| Jun 25, 9:51 AM CDT | River Flood Warning | FGF | Polk | 35 hr |
Nearby
Flash Flood Warnings in Minnesota, 2022Every flash flood warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.